Is it normal to feel worse psychotic symptoms for a whole month after starting meds?

Hi first post here

So I just started risperidone almost a month ago and my symptoms have been gradually getting much worse than my baseline, more psychotic symptoms, delusions are worse, and disorganized thoughts that are close to being gibberish(I am very self aware of my hallucinations and theyve never been this bad to the point that Im hearing things that are completely nonverbal and irrational). The point is this has only started since I began taking meds, is this normal? I am taking 1.5 mg and my Pdoc sais simply that the dose is too low and kind of dismissed what I was saying and upped my dose to 3mg. Should I consider upping the dose if I have not seen improvements in a month?

I know there are side effects and some people take a while to adjust, but these symptoms are alarming and i dont understand why more psychosis or delusions is even happening.

Other symptoms I am recognizing as expected are: more hunger, sleeping a lot more, feeling tired all day etc

Thank you in advance

1 Like

Welcome @lonean19586

If you find yourself in need of help, just tag a moderator. Type the @ symbol, then our names

@ZombieMombie , @ninjastar , @Moonbeam, @rogueone, and @Bowens

Enjoy your stay with us!

I’m not a pdoc so you can take my advice with a grain of salt, but I have to agree with yours. I think the worse symptoms are likely just a result of your disorder and not that you are taking antipsychotics. I have never had AP’s increase psychosis. I think that it is unlikely.

I would go with your pdocs advice about going on a higher dose.

1 Like

i agree with @Bowens

it can take upto 2 months for meds to kick in especially if these are your first aps

its good to try and increase first instead of coming off then waiting to start with a new one

i know when i first started aps my symptoms got a little worse till they raised the dose to therapeutic level

same here though im no pdoc just my experience

2 Likes

Is it possible that you are just noticing your symptoms more because you are gaining insight into your symptoms? Just a thought I had. It may be your perception about your disorder that is changing.

That was how it was explained to me on multiple occasions early on when I was advocating for lower doses of meds. Was told that this meant the meds were helping.

1 Like

Welcome to the forum!

Hi thanks for the welcome!

I dont believe so, ive been very self aware of my diagnosis since day one since my mother has it too and I take notes regularly of my symptoms. What frightens me is how bad the voices have gotten… they went from hearing normal sentences (like a command to take a shower) a few times per day to nonsensical statements(like words that dont even go together) literally all day from the moment i wake up to bedtime. severity and frequency has increased to worse than my baseline

I agree that I might just be adjusting right now though, as someone else said, since its only been barely a month

1 Like

Yes its possible. Its well known that symptoms can actually temorarily worsen when starting meds. It gets worse before it gets better type situation. Alwyas happens with me when i start meds.

Np tho continue the course and youll be good in no time

Welcome to the forum! Glad you found us

I think you need to give it more time or adjust your dose or even your med. not all meds work for everyone. Tell your psychiatrist what’s going on so you can get appropriate help.

A few tips on things that confuse newbies:

Cake day is the anniversary date of when you joined.

The 1515 or other numbers at the end of peoples posts are because there’s a 15 character minimum to post. So people put 15s after until they get to the minimum characters to post.

To tag someone, put the @ followed by the name.

1 Like

It could be this particular med may not be a good fit. Sometimes it is trial and error to find the best med.

1 Like

I don’t want to upset you but I had the précis same symptoms cluster like you. The only way to get over
That was to switch to a 1.!Gen in 1997.

No. It appears like you are on the wrong drug and need to look into something else.

Risperdal is a good first drug for a lot of people. Usual effective dose is like 4 mgs though. Your on a light dose so it’s probably worth a change …but if you’ve symptoms your probably not going to match them on a light dose…We aren’t doctors so talk to your doc. It’s important to be proactive when it comes to psych care …it really can make a difference.

Welcome aboard! @lonean19586

Welcome @lonean19586

You are on a low dose and like @rogueone mentioned, risperidone becomes effective at usually 4mg.
This is the dose I’m on